Jump to content

kelseyshae: My journey


kelseyshae

Recommended Posts

Hello All,

I was on Lexapro. Started at 5mg, eventually made my way up to 20mg. I had a HORRIBLE reaction to it immediately which should have been my warning to just stop taking it. But I continued anyways. My initial reactions were horrible intrusive thoughts, paranoia, obsessive thoughts, it also made my senses intensify (has anyone else had this?) any little sound in my house would scare the crap out of me! It was the weirdest thing I also had short term memory loss. This eventually faded about 6 weeks after I started except for the memory loss has stuck around. I was on Lexapro for a total of 7 months. I tapered from 20mg, to 15mg for 3 weeks, then from 15mg to 10mg for 3 weeks, 10mg to 5mg for 3 weeks, and then 5mg to 0 after 3 weeks. At first, I felt REALLY good off of it. That lasted about a week until the Vertigo kicked in and completely kicked my butt. As far as physical symptoms that's really the only one I got. But, at about week 4 off of Lexapro I noticed I started feeling pretty up and down, having some intrusive thoughts here and there, and my anxiety seems to be pretty bad. I'm now 7 weeks off of lexapro & just started my time of the month and the 4 days prior to my time has been pretty bad! Super up & down, memory is HORRIBLE. I feel like I don't even know what day it is half of the time. Should I be feeling like this 7 weeks off of it, and I only took it for 7 months total. I was super sensitive to it to begin with so I'm not sure if I'm just having a hard time with the withdrawal. Anyone have any insight or similar experiences?

Lexapro 5mg to 10mg to 20mg. Total of 7 months on lexapro. 

 

Taper 20mg 3 weeks, 15 mg 3 weeks, 10mg 3 weeks, 5mg 3 weeks down to 0.  

 

7 weeks off of lexapro.  

Link to comment
  • ChessieCat changed the title to kelseyshae: My journey
  • Moderator Emeritus

Hi kelseyshae,

 

Glad you found Surviving Antidepressants and sorry to hear that you are experiencing so much difficultly.  I want to assure you that what you are experiencing is completely normal under the circumstances and that there are steps that you can take to re-stabilize your central nervous system (CNS) after discontinuing Lexapro too quickly.  

 

It is never recommended to come off of psychiatric drugs so quickly as it destabilizes the CNS and the reason so many people end up dealing with horrendous withdrawal symptoms.  We have found that medical professionals have very little experience tapering people off of these drugs safely and the reason this site exists.

 

Surviving Antidepressants generally recommends you taper at a rate of 10% of your original previous dose with holds of at least four weeks before decreasing again.  This allows your CNS to heal and stabilize after a decrease to minimize the effects.  Unfortunately, after a certain amount of time, the brain becomes acclimated to functioning with the drug in the system and when it is removed abruptly or too quickly, the brain doesn’t have a chance to restore itself properly and it continually misfires resulting in the withdrawal symptoms you are experiencing right now.  

 

Unfortunately there are only two options to stabilize that are known of at this time, so you will have to take a look at these options and decide what is going to be in your best interest.

 

Option 1
You can try and ride out and learn to cope with the withdrawal symptom as some people do have success allowing their CNS to recover from the shock.  Unfortunately this option can take many months or longer to see progress.

 

Option 2

The other option is to reinstate a small amount of the drug back into the system until the withdrawal symptoms settle and then slowly re-taper the drug back out of your system.  You have been off of Lexapro for almost two months so there are benefits and risks that you need to be aware of if you decide to reinstate.  

 

I’m attaching a number of links for you to have a look so that you can understand what is actually happening and to help you decide what the best course of action for you would be should you decide to reinstate a small amount of Lexapro or try and ride out the symptoms.

 

What is withdrawal syndrome?

 

How Psychiatric Drugs Remodel Your Brain aka Brain Remodelling

 

About reinstating and stabilizing to reduce withdrawal symptoms

 

Tips for tapering off Lexapro (escitalopram)

 

One last thing, we ask that all of our members fill out their signature so that moderators can see what is going on at a glance.  Could you please fill out your signature here?  Instructions:  Withdrawal History Signature

 

Best of luck with whatever you decide.

 

BaroqueP

Edited by ChessieCat
added request for signature/CC corrected taper info

Current Prescription Drugs for Hypothyroidism:  Synthroid 100mcg / Cytomel 5mcg (15 years Pristiq/Effexor)

Tapering Schedule
September 15, 2016 - switched from Pristiq 50mg to Effexor XR 75mg; November 10, 2016 - reduced to 67.5 Effexor XR
December 9, 2016 - reduced 60.75
January 5, 2017 - reduced 54.67
January 30, 2017 - reduced to 49.0
February 20, 2017 - reduced to 44.0 
May 20, 2017 - reduced to 40.25 (holding for additional month due to late onset of withdrawal symptoms after this taper)
July 17, 2017 - reduced to 38.24
August 15, 2017 - reduced to 37.5 (50% of my original dose)

October 15, 2017 - reduced to 35.6

November 12, 2017 - reduced to 33.8
December 15, 2017 - up-dose to 35.6
December 28, 2017 - up-dose to 37.5

Link to comment
  • Moderator Emeritus

Hi kelseyshae and welcome from me too.

 

I found the plant and trellis analogy very helpful but because I learn visually the Rubik's cube really "clicked" (yes pun intended) with me:

 

Video:  Healing From Antidepressants - Patterns of Recovery

 

Please note, as baroquep has already mentioned, that if you decide to reinstate it is best to try a very small dose.  These drugs are strong and your brain will have already made some adaptations during the time you have been off.  An amount as small as 0.5mg may be enough to bring your withdrawal symptoms to a more bearable level.  Please ensure that you thoroughly read Post# of About reinstating and stabilizing to reduce withdrawal symptoms.  The Tips for Tapering Lexapro explains how to get small doses.

 

There is a wealth of information on this site.  I'll give you some more links to check out:

 

Dr Joseph Glenmullen's WD Symptoms Checklist

 

Windows and Waves Pattern of Stabilization

 

Non-drug techniques to cope

 

How do you talk to a doctor about tapering and withdrawal?


What should I expect from my doctor about withdrawal symptoms?

Please DO NOT TAG me - thank you

PLEASE NOTE:  I am not a medical professional.  I provide information and make suggestions. 

  MISSION ACCOMPLISHED:    (6 year taper)      0mg Pristiq      on 13th November 2021

ADs since ~1992:  25+ years - 1 unknown, Prozac (muscle weakness), Zoloft; citalopram (pooped out) CTed (very sick for 2.5 wks a few months after); Pristiq:  50mg 2012, 100mg beg 2013 (Serotonin Toxicity)  Tapering from Oct 2015 - 13 Nov 2021   LAST DOSE 0.0025mg

Post 0 updates start here    My tapering program     My Intro (goes to tapering graph)

 VIDEO:   Antidepressant Withdrawal Syndrome and its Management

Link to comment

Create an account or sign in to comment

You need to be a member in order to leave a comment

Create an account

Sign up for a new account in our community. It's easy!

Register a new account

Sign in

Already have an account? Sign in here.

Sign In Now
×
×
  • Create New...

Important Information

Terms of Use Privacy Policy